Dilated pupils can be the result of drug addiction, but also appears with other medications and medical conditions. Dilated pupils are usually not dangerous. They may keep a person from seeing well and make the eyes more sensitive to the sun. It’s common to need sunglasses when pupils are dilated because light hurts the eyes so much. Dilated pupils is also a well known sign that something is wrong, and may attract attention from other people. But, dilated pupils shouldn’t permanently damage a person’s vision. Usually, they will go back to normal once the effects of a particular drug wear off.
The pupil is the black or dark part of the eye located in the center of the eye. The pupil is a hole inside the iris. Pupils get bigger to help light come into the next part of the eye, known as the retina. When light hits the retina, the light is absorbed, giving the pupil its dark color.
There are special muscles in the eye that make the pupil larger or smaller to let different amounts of light enter and strike the retina. When the pupil is smaller, less light comes in. When the pupil is larger, more light comes in. The pupils are also usually smaller when a person is trying to see something up close. When the pupils get larger (such as, a result of drug abuse), a person may have a hard time seeing things further away.
Medications, injuries, and damage to structures of the brain (such as a brain tumor) can lead to dilated pupils. Medications that can cause dilated pupils are:
BOTOX cosmetic or other medicines that have botulinum toxin in them
Medicines to treat nausea
Medicines to treat Parkinson's disease
Medicines to treat seizures
Motion sickness medications, such as scopolamine
Medical conditions that can cause dilated pupils include brain or head injuries. When an athlete suffers a concussion it can lead to brain swelling that affects the athlete’s pupils.1 A head injury or a stroke may also cause a blown pupil.
A “blown” pupil isn’t the same as a dilated or enlarged pupil. A blown pupil is when the pupil is dilated and fixed – this means that it will not react to light.2 This is one of the reasons doctors shine a light in your eyes when you might have suffered a head injury. If the light doesn’t dilate the pupil, this is a sign of a blown pupil and suggests a head injury.
Some illegal drugs cause dilated pupils because the reflexes of the eyes are less able to adapt to changes in light.3 Examples of drugs that can affect a pupil’s reaction to light include:
If a person has larger-than-normal pupils, this doesn’t mean a person is on drugs. Some people may feel self-conscious when they have enlarged pupils because of being accused of being “on something” by other people.
It’s not necessary to be a doctor to tell if a person has dilated pupils or to assess a person’s pupils. There are three main considerations when evaluating pupils. These include:
Size – When estimating how big around a person’s pupils are, doctors usually measure pupil size in millimeters.4 According to the American Journal of Critical Care Medicine,5 most people’s pupils are somewhere between 2 and 6 millimeters in size. Most people have pupils that are the same size. But, it’s still normal for a person to have pupils that are about 1 millimeter different in size.6
Reactivity to light – Pupils and the reflexes that control vision should get smaller when a person shines a light to them. Otherwise, the failure to change in size could signal a serious medical condition.
Differences in pupil size – When a person’s pupils are different sizes, doctors call this anisocoria. This condition could signal brain damage or a stroke.
According to an article in the American Journal of Critical Care Medicine, even medical professionals have a hard time telling the difference in pupil size.7 Nurses were asked to evaluate pupils by looking at pictures and by observing patients. The study’s researchers found that the larger a person’s pupils were, the less likely a person was to estimate them correctly. Only 33% of nurses correctly identified pictures of people with pupils larger than 4 millimeters.8
Only 33% of nurses correctly identified pictures of people with pupils larger than 4 millimeters.
Parents often notice dilated pupils before other signs of drug use. Dilated pupils are potentially a sign of a serious medical condition, not just a substance use disorder. That is why you should always talk to a doctor regarding possible medical conditions or concerns.
There are two key systems in the body that control pupil size.
Doctors also call this the fight-or-flight mechanism. Fight-or-flight is usually triggered when a person feels a significant amount of stress, anxiety, or fear. The body signals itself in several ways to escape the situation. Examples include increasing the heart rate to pump more blood to the heart, lungs, and brain. Another is to dilate the pupils. If a person is afraid in the dark, the pupils usually get bigger to let in more light to see the surroundings better. More information from the eyes allows the body to make a better judgment about the fear or stress.
The parasympathetic response is the part of the body that doctors call the “rest-and-digest” system. The rest-and-digest system is the opposite of the sympathetic nervous system. When a person activates this system, the pupils get smaller to reduce the amount of new information the body needs to evaluate. Drugs can reduce the response to this system, resulting in larger than normal pupils.
Here are some different drugs that cause dilated pupils.
Adderall is prescribed to treat medical conditions like attention-hyperactivity disorder and narcolepsy. The medication is a central nervous stimulant that contains the main ingredients of amphetamine and dextroamphetamine.11
Adderall stimulates the central nervous system, resulting in dilated pupils. In addition to dilated pupils, the heart beats faster, there is an increase in sweat and appetite is decreased.
While Adderall is a legal drug when used as prescribed, some people use the drug illegally. The U.S Drug Enforcement Agency classifies it as a Schedule II drug, which means that it has a high potential for addiction and misuse. Long-term Adderall abuse can result in a substance use disorder.
Students tend to abuse Adderall for two reasons. Some students say they take Adderall to enhance their ability to binge drink. However, this greatly increases the risk of alcohol poisoning.
Other students take Adderall in an attempt to increase focus and stay awake for studying. This is mostly a placebo effect, nor is there much evidence indicating the long-term benefits of adderall as a “study drug”.
Overdosing on Adderall can cause psychosis where a person may see and hear things that aren’t there.12 In addition to dilated pupils and psychosis, other symptoms of Adderall overdose include:
Adderal abuse can also cause symptoms of schizophrenia.
According to an article in All About Vision, drinking alcohol can cause dilated pupils.13 Reduced reaction from pupils can cause more problems for drivers who have drank alcohol, as eyes will not react well to oncoming headlights, causing temporary blindness.
Other differences eyes may experience due to drinking alcohol include:
Changes in contrast: According to Cooper Vision, drinking alcohol can affect a person's ability to judge differences in light and dark by as much as 30%.13 This could affect vision at twilight and at night.
Eye-twitching: Drinking too much can cause eye twitching.
Dry eyes: Alcohol dehydrates the whole body, including the eyes.
While temporarily dilated pupils are a short-term effect of alcohol use, chronic alcohol abuse can lead to long-term damage to the eyes. Examples of the long-term alcohol effects include increased risks for macular degeneration, higher likelihood to form cataracts, and decreased vision because of vitamin deficiencies.15
Cocaine is a stimulant that can cause dilated pupils. 16 Other symptoms include:
Higher than normal blood pressure
Higher than normal body temperature
Increased heart rate
LSD can last for a long time in the body – sometimes as long as 12 hours.10 One of the signs of use includes dilated pupils. Other signs include:
Sometimes when a person takes LSD, one goes on a “trip” that has colors appear more vibrant and sensations becoming altered pleasantly. But bad trips can make the person see frightening images or feel sensations of panic and confusion.
If a light does not move a person’s pupil at all, you should go to the nearest emergency room. If the pupils move but are still impaired, symptoms can include:
Increased light sensitivity
Sunglasses are typically recommended to reduce sensitively to light when the pupils are dilated.
People with dilated pupils should be cautious when driving because the sensitivity to light can impair their driving.
Dilated pupils can cause accidents when operating heavy machinery.
Just as there are drugs that make pupils larger, there are drugs that make pupils smaller. Doctors call this constricting the pupils.20 Painkilling medications, like hydrocodone, morphine, and fentanyl, can make the pupils smaller. So can using drugs like heroin.
When pupils get so small that they are pinpoint (very small), this could be a sign of an overdose. If a person’s pupils don’t respond at all to changes in light, call 911 as this could be a medical emergency.21
A person who takes drugs that make their pupils smaller may notice their pupils get much larger when getting sober. Once a person goes through withdrawal, the pupils usually go back to normal size.22